On September 23, 2013, the United States Food and Drug Administration (FDA) issued an advisory requiring the manufacturers of name brand and generic fentanyl pain patches to change the color of writing on the patches. From now on, the patches will be required to carry the name and strength of the patches in long-lasting ink and in highly visible colors. The FDA is requiring this because fentanyl pain patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic medicine. In the past, accidental exposure to patches has caused the deaths of children, pets, and others.
The FDA is advising patients who are using fentanyl pain patches to be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child. Used fentanyl patches should be disposed of immediately by folding the “sticky” sides together, and then flushing it down the toilet.
Here is a link to the FDA advisory: Duragesic (fentanyl) Patches: Drug Safety Communication – Packaging Changes to Minimize Risk of Accidental Exposure
Terrell • Hogan has successfully handled cases involving fentanyl patches. In one case in which a 50 year old engineer died in his sleep after using a fentanyl pain patch prescribed by an ear, nose and throat specialist after surgery. In another case, a physician prescribed a fentanyl patch with too strong a dose causing the patient to overdose and die in his sleep.
Rocket Scientist Dies from Fentanyl Patch; Doctor Settles Wrongful Death Lawsuit